Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Chicago, IL

June 11, 20046 counties in Illinois

NWS Chicago, IL issued this flash flood warning at Jun 11, 2004, 11:25 PM CDT for 6 counties in Illinois. It was in force for 4 hr. 20 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 11:25 PM CDT (04:25 UTC)
Expired
Jun 12, 2004, 3:00 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, DuPage County, IL, Grundy County, IL, Kane County, IL, Kendall County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 11 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:30 PM CDTFLASH FLOODJoliet, ILWIDESPREAD STREET FLOODING. PORTIONS OF MANY ROADWAYS INCLUDING MADISON, CENTER, SPRINGFIELD AND GLENWOOD RDS. UNDER WATER.
Jun 11, 11:30 PM CDTFLASH FLOODPlainfield, ILSTREET FLOODING AT INTERSECTION OF CATON FARM RD. AND DRAUDEN RD. 0.85 INCHES OF RAIN IN 1 HR.
Jun 11, 11:38 PM CDTFLASH FLOODJoliet, ILSTREET FLOODING AND SUBMERGED VEHICLES AT INTERSECTION OF S. CHIGAGO AND PATTERSON RDS.
Jun 11, 11:38 PM CDTFLASH FLOODPlainfield, ILSTREET FLOODING AT CATON FARM AND DRAUDEN RDS.
Jun 11, 11:40 PM CDTFLASH FLOODJoliet, ILSTREET FLOODING AND SUBMERGED VEHICLE ON CENTER ST. ON-RAMP TO EASTBOUND I-80.
Jun 11, 11:50 PM CDTFLASH FLOODJoliet, ILSTREET FLOODING AND 2 SUBMERGED VEHICLES ON US-30 EAST OF BRIGGS RD. AT THE RAILROAD VIADUCT.
Jun 11, 11:56 PM CDTFLASH FLOODJoliet, ILSTREET FLOODING AND SUBMERGED VEHICLE AT INTERSECTION OF HENDERSON AND WASHINGTON RDS.
Jun 12, 12:05 AM CDTFLASH FLOODJoliet, ILMULTIPLE FLOODED VEHICLES ON BRIGGS ST BETWEEN SPENCER AND LARAWAY RDS.
Jun 12, 12:06 AM CDTFLOODJoliet, ILRESIDENTIAL BASEMENT FLOODING IN THE AREA OF MORAN AND CLEMENT RDS.
Jun 12, 12:15 AM CDTFLASH FLOODFrankfort, ILFLOODING AND PEA SIZED HAIL AT HARLEM RD. AND RT. 30.
Jun 12, 12:18 AM CDTFLASH FLOODPlainfield, IL8 TO 10 INCHES OF WATER ON THEODORE RD. EAST OF COUNTY LINE RD.
Jun 12, 1:04 AM CDTFLASH FLOODJoliet, IL18 INCHES OF WATER OVER ROADWAY AT RIVER RD. AND RT. 52 AND BLAT RD. DEBRIS IN ROADWAY.
Jun 12, 1:05 AM CDTFLOODJoliet, ILDUPAGE RIVER OVER BANKS AT RT. 52 WEST OF ESSINGTON. GAGE READING 4.5 FEET.
Jun 12, 1:16 AM CDTFLASH FLOODJoliet, ILDITCHES FULL AT RT. 30 AND CATON FARM RD. WATER OVER ROAD AT HENNEPIN RD. AND RT. 30.
Jun 12, 1:25 AM CDTFLASH FLOODNaperville, ILSTREET FLOODING AT RIVER RD. AND WILSHIRE BLVD.
Jun 12, 1:30 AM CDTFLASH FLOODAurora, IL1 LANE CLOSED DUE TO FLOODING AT SULLIVAN RD. AND RT. 31. 2.15 INCHES TOTAL RAINFALL.
Jun 12, 2:00 AM CDTFLOODMinooka, ILINTERSTATE 80 NEAR RIDGE ROAD
Jun 12, 2:00 AM CDTFLOODMinooka, ILINTERSTATE 80 NEAR RIDGE ROAD
Jun 12, 2:30 AM CDTFLOODOswego, ILNUMEROUS ROADS COVERED WITH HIGH WATER. COLLINS ROAD BETWEEN GROVE AND PLAINFIELD IS CLOSED DUE TO HIGH WATER.
Jun 12, 2:30 AM CDTFLOODPlano, ILFLOODING ACROSS U.S. HWY 34 IN PLANO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 120425
FFWLOT
ILC031-043-063-089-093-197-120715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1125 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  NORTHERN GRUNDY COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS
  KENDALL COUNTY IN NORTHEAST ILLINOIS
  WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 300 AM CDT

* AT 1120 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN AND INTENSE 
LIGHTNING WERE OCCURING IN THE WARNING AREA.  DOPPLER RADAR HAS 
ESTIMATED THAT 2 AND A HALF INCHES OF RAIN HAS FALLEN OVER SOUTHERN 
KENDALL COUNTY IN THE LAST HOUR...WITH 1 TO 2 INCHES ELSEWHERE IN 
THE WARNING AREA.  IN ADDITION...FLOODING WAS REPORTED BY THE PUBLIC 
AT LISBON...IN SOUTHERN KENDALL COUNTY...AND IN JOLIET.

THIS HEAVY RAINFALL WILL CAUSE RAPID FLOODING OF LOW LYING 
AREAS...SMALL CREEKS...AND STREAMS.  PERSONS IN FLOOD PRONE AREAS 
SHOULD MOVE TO HIGHER GROUND. 

BE ESPECIALLY CAUTIOUS AT NIGHT...AND DO NOT ATTEMPT TO DRIVE 
ACROSS FLOODED ROADS.

LAT...LON 4205 8849 4142 8859 4141 8811 4130 8758
          4134 8755 4200 8776 4203 8805
$$

MERZLOCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:58 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 6:58 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI JUN 11 2004

.DISCUSSION...
FIRST ORDER OF BUSINESS...WILL LET THE FLOOD WARNING FOR BENTON
CNTY EXPIRE AT 3 PM CDT AS NO FURTHER FLOODING IS BEING
REPORTED.

A PLETHORA OF SFC AND UPPER LEVEL FEATURES BEGINNING TO SPAWN
DEEP MOIST CONVECTION IN NRN IA, WILL EVOLVE INTO A MCS LATER
TONIGHT AND LIKELY MOVE INTO THE NRN PORTIONS OF THE CWA.
CONCURRENTLY...THE QUASI-STATIONARY DRAPED GENERALLY NW TO SE
ACROSS THE CWA MAY SERVE AS A CONDUIT FOR SCATTERED TSRA
DEVELOPMENT LATER TODAY AND THIS EVENING AHEAD OF THE MCS. DUE TO
THE ANTICIPATED HEAVY RAINFALL ON TOP OF THE ALREADY SATURATED
GROUND FROM LAST NIGHTS ACTIVITY...HAVE HOISTED A FLOOD WATCH
FOR THE SRN PORTION OF THE CWA VALID TONIGHT THRU NOON SAT. NEXT
ISSUE IS TEMPS FOR SAT. THE MODELS VARY IN FRONTAL PLACEMENT,
NORTH OF THE CWA AND HENCE MAINTAIN RATHER WARM SFC TEMPS.
FOLLOWED CLOSER TO THE MAV AS WE FEEL TONIGHTS MCS SHOULD KEEP
THE BNDRY IN THE AREA THEREBY MAINTAINING AN AMPLE BNDRY LAYER CU
FIELD HOLDING TEMPS DOWN A BIT. OTHERWISE THE INHERITED FCST
APPEARS INTACT. ONE ITEM TO NOTE IS THE OPERATIONAL GFS IS
SIGNALING THE RETURN OF A WET PATTERN WED THRU FRI OF NEXT WEEK.
DECIDED TO WAIT A DAY BEFORE JUMPING ON A WET EXTENDED FCST.

05

&&

.AVIATION DISCUSSION FOR 00Z TAFS...

AT 6 PM STRONG WARM FRONT SITTING TO S OF TAF SITES WITH SECONDARY
WARM FRONT/LAKE BREEZE FROM S OF GYY S DPA-RFD. A FEW TS FIRING ON
FRONT VCNTY RFD. TO NOT EXPECT MAIN FRONT TO PUSH N OF TAF SITES
THRU THIS PERIOD. EXPECT TS TO SLOWLY BUILD ESE THRU NIGHT ALONG
FRONT, ESPECIALLY AS IA TS COMPLEX MOVES ESE. AT THIS TIME EXPECT TS
TO CONTINUE VCNTY RFD BUT HOLD OFF IN CHI TAFS TIL ABOUT 05Z. WILL
BE CLOSE ON THIS. MAJOR OTHER PROBLEM IS THE 2ND FRONT. IFR CIGS
LAST FEW HOUR FROM PWK N. EXPECT THIS TO SLOWLY SINK S THRU EVE AND
GET INTO ORD AREA. EVENTUALLY WILL GO S OF THERE BUT NOT TIL TS COME
INTO PICTURE. MAIN TS EXPECTED E OF TAFS BY 12Z WITH GRADUAL
IMPROVEMENT THEN FROM IFR LEVELS THRU MORNING.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU NOON SATURDAY FOR IROQUOIS...FORD...
LIVINGSTON AND KANKAKEE COUNTIES.
.IN...FLOOD WATCH THRU NOON SATURDAY FOR BENTON...NEWTON AND
JASPER COUNTIES.
. LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 11, 5:00 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT FRI JUN 11 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY SEVERE THREAT IS DAMAGING STRAIGHT LINE WINDS.

IT IS MORE LIKELY THAT THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL AMOUNTS. ANY ADDITIONAL HEAVY RAINFALL WILL FURTHER
AGGREVATE ANY FLOOD SITUATION.  NEARLY SATURATED SOILS AND BANKFULL
STREAMS ACROSS THE AREA MAY QUICKLY FLOOD WITH RENEWED HEAVY
RAINFALL. STORMS DEVELOPING OVER NORTHERN IOWA THIS EVENING
ARE EXPECTED TO EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATE
TONIGHT AND PERSIST OVER THE REGION...ENDING FROM WEST TO EAST
SHORTLY AFTER SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN LATER
TONIGHT...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jun 11, 7:54 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
754 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             ROCKFORD                42.27N 89.06W
06/11/2004  0.88 INCH        WINNEBAGO          IL   EMERGENCY MNGR

            DIME SIZE HAIL SOUTHWEST SIDE OF ROCKFORD AND NICKEL SIZE
            HAIL DOWNTOWN ROCKFORD.

&&

ALLSOPP
Local storm report, Jun 11, 8:09 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             10 NW ROCKFORD          42.37N 89.20W
06/11/2004  0.75 INCH        WINNEBAGO          IL   EMERGENCY MNGR

            1 MILE NORTH OF SHIRLAND

&&

ALLSOPP
Local storm report, Jun 11, 9:40 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
940 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 SE ROSCOE             42.40N 88.98W
06/11/2004  1.00 INCH        WINNEBAGO          IL   CO-OP OBSERVER

&&

ALLSOPP
Local storm report, Jun 11, 10:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1049 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             4 NE LEMONT             41.71N 87.94W
06/11/2004  0.88 INCH        COOK               IL   TRAINED SPOTTER

1045 PM     HAIL             4 NE LOCKPORT           41.63N 87.99W
06/11/2004  0.88 INCH        WILL               IL   TRAINED SPOTTER

&&

ASK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:20 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago40 min
Jun 11, 7:55 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago65 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningLOTBoone31 min
Jun 11, 9:47 PM CDTSevere Thunderstorm WarningLOTKendall, LaSalle43 min
Jun 11, 10:37 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall23 min
Jun 11, 11:09 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will41 min
Jun 12, 1:36 AM CDTSevere Thunderstorm WarningLOTIroquois24 min
Jun 12, 2:07 AM CDTFlash Flood WarningLOTIroquois4 hr
Jun 12, 2:31 AM CDTFlash Flood WarningLOTOgle3 hr
Jun 12, 2:49 AM CDTFlash Flood WarningLOTLaSalle3 hr
Jun 12, 5:45 AM CDTFlash Flood WarningLOTIroquois4 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.